Missouri, 2017

Dense Fog in Missouri, January 2 to 3, 2017

January 2 to 3, 2017 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog blanketed southeast Missouri. Visibility was frequently reduced to one-quarter mile, and even near zero at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southeast Missouri. Visibility was frequently reduced to one-quarter mile, and even near zero at times. A weak low pressure system over the Plains during the evening produced a mild southerly wind over moist ground. The low dissipated as it moved east across southern Illinois during the overnight hours. Light winds and cool nighttime temperatures kept the dense fog from dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 1:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 2, 1:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
153 PM CST Mon Jan 2 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 142 PM CST Mon Jan 2 2017

As the Low pressure wave continues its out of the lower
Mississippi river valley today into tonight, it will fill and lose
some of its northward extent of instability that makes the
inclusion of thunder a possibility. It lessens the risk of a
strong or svr storm, however, and transitions it more toward the
threat of heavy rain. Forecast model Soundings show PW's
approaching 1.5" between 00Z-06Z, very high for this time of year.
Per collaborative agreement with our neighbors, we'll include
the mention of heavy rain possible in our southern/southeastern
counties as a result, and will monitor for short fuse advisory or
other headline potential if it becomes warranted.

After a rainy/drizzly/foggy night tonight, the Low lifts on
out/across the Commonwealth late tonight-early tmrw. A trailing
cold front then makes its dive southeastward out of the northern
stream, and continues to act upon the lingering/residual moisture
here for a chance of showers through the day tmrw. The colder air
behind this front is what will turn our upwards to 20 degrees
above seasonal norms temps toward the opposite (almost 20 degrees
below seasonal norms), as it starts to run in late Tuesday night
and entrenches further across the Region on Wednesday-Wednesday
night.

.LONG TERM...(Thursday through Monday)
Issued at 142 PM CST Mon Jan 2 2017

We are looking at a system...possibly two...that might bring us some
light snow in the extended. The first of which will occur at the
beginning of the extended period and is a bit more consistent with
regards to the model data, therefore confidence is higher. The
Canadian and 00Z ECMWF are in better agreement bringing some light
snow and/or flurries during the day on Thursday into Thursday night
from west to east as an upper level trough swings southeast from the
northern tier states. The GFS is and has been mainly dry for this
time period for about the past dozen or so runs. Even if the other
models are on to something, amounts will be light, so we will
maintain the slight chance to low chance type POPs for now.

The upper level trough looks to move across the region Friday into
Friday night, which will bring temperatures down a bit. The main
story for the beginning of the weekend is whether another storm
system will overspread our area. The GFS has been having problems
resolving the upper level low off the Oregon coast early in the
short term period, for a few runs now. This error results in
problems over time to where the model eventually brings the
aforementioned upper low/wave across the middle of the country and
impacts us by Friday night/Saturday. However, there must be several
GFS ensemble members showing this scenario as well because the 500
mb height ensemble mean does show a weak upper wave moving in our
direction for Friday night into Saturday but the precip ensemble
mean indicates the heavier precip to our south, close to the sfc
low.

With that said, collaboration with some surrounding offices resulted
in our office keeping at least a slight mention of this second
system. We will continue to watch how future model runs handle this
scenario. Otherwise, dry weather will be the rule with the cold
weather continuing for a few days but starting to moderate toward
the end of the extended period.

&&

.AVIATION...
Issued at 142 PM CST Mon Jan 2 2017

See no improvement of duration to LIFR/IFR Cigs, with MVFR and IFR
vsbys accompanying that as weather system lifts across lower
Mississippi river valley tonight and into the Commonwealth tmrw.
Deep moisture profile will include chance of showers thru bulk of
forecast, including heavier shower potential this evening, most
likely furthest south and east (KOWB/KPAH) closest to the Low
track.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 2, 2:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CST MON JAN 2 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
230 PM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD WILL BE LOCALLY HEAVY
RAIN...ESPECIALLY FROM THE LAKES EASTWARD TO THE SOUTHERN
PENNYRILE IN WESTERN KENTUCKY THIS EVENING.

AREAS OF FOG AND DRIZZLE WILL REDUCE VISIBILITIES TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL BEGIN ARRIVING AS EARLY AS TUESDAY NIGHT AND
SPREAD ACROSS THE HEARTLAND AND ENTRENCH ITSELF THROUGH THE
REMAINDER OF THE WORK WEEK. WIND CHILL VALUES DURING THE LATE
NIGHT AND MORNING HOURS COULD DIP INTO THE SINGLE DIGITS TO NEAR
10 DEGREES...ESPECIALLY THURSDAY AND FRIDAY MORNINGS.

A CHANCE OF SNOW IS FORECAST THURSDAY AND AGAIN NEXT WEEKEND BUT
THE CHANCES ARE LOW AND IT IS STILL TOO VARIABLE OF A SIGNAL TO
DETERMINE IF ANY ACCUMULATIVE IMPACT SNOWFALL IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Bollinger

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
January 2, 4:00 PM CST to January 3, 5:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 671016, 671017, 671018, 671019, 671020, 671021, 671022, 671023, 671024, 671025, 671026.